Advances in Differential Equations

Stiff well-posedness for hyperbolic systems with large relaxation terms (linear constant-coefficient problems)

Jens Lorenz and H. Joachim Schroll

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

The Cauchy problem for linear constant--coefficient hyperbolic systems $u_t+Au_x=(1/\delta)Bu$ is analyzed. Here $(1/\delta)Bu$ is a large relaxation term, and we are mostly interested in the critical case where $B$ has a nontrivial nullspace. A concept of stiff well--posedness is introduced that ensures solution estimates independent of $0<\delta \leq 1$. Under suitable assumptions, we prove convergence of the $L_2$--solution to a limit as $\delta$ tends to zero. The limit solves a reduced strongly hyperbolic system without zero--order term, the so--called equilibrium system, and we present a method to determine this limit system. For 2$\times$2 systems the requirement of stiff well--posedness is shown to be equivalent to the well--known subcharacteristic condition, but in general the subcharacteristic condition is not sufficient for stiff well--posedness. The theory is illustrated by examples.

Article information

Source
Adv. Differential Equations Volume 2, Number 4 (1997), 643-666.

Dates
First available in Project Euclid: 23 April 2013

Permanent link to this document
https://projecteuclid.org/euclid.ade/1366741152

Mathematical Reviews number (MathSciNet)
MR1441860

Zentralblatt MATH identifier
1023.35519

Subjects
Primary: 35L45: Initial value problems for first-order hyperbolic systems
Secondary: 35E20: General theory 47N20: Applications to differential and integral equations 65M99: None of the above, but in this section

Citation

Lorenz, Jens; Schroll, H. Joachim. Stiff well-posedness for hyperbolic systems with large relaxation terms (linear constant-coefficient problems). Adv. Differential Equations 2 (1997), no. 4, 643--666. https://projecteuclid.org/euclid.ade/1366741152.


Export citation